Alert archive / Kansas / Wind Advisories in 2010
Wind Advisory 1, NWS Wichita, KS
NWS Wichita, KS issued this wind advisory at Jan 24, 2010, 1:27 PM CST for 9 counties in Kansas. It was in force for 5 hr.
The area
The counties it named.
The facts
- Issued
- Jan 24, 2010, 1:27 PM CST (19:27 UTC)
- Expired
- Jan 24, 2010, 6:00 PM CST
- In force
- 5 hr
- Issued by
- NWS Wichita, KS
Counties Barton County, KS, Ellsworth County, KS, Kingman County, KS, Lincoln County, KS, McPherson County, KS, Reno County, KS, Rice County, KS, Russell County, KS, Saline County, KS
The radar
The Wichita radar (KICT), 111 km from the middle of the area, began a volume at 19:32 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Dodge City, (KDDC), launched 12:00Z, 7.5 hours before the alert went out and 169 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 889 m above ground
- 0-6 km bulk shear
- 17 kt
- 0-1 km storm-relative helicity
- -59 m²/s²
- 0-3 km storm-relative helicity
- -61 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
709 WWUS73 KICT 241927 NPWICT URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE WICHITA KS 127 PM CST SUN JAN 24 2010 KSZ032-033-047>051-067-082-250000- /O.NEW.KICT.WI.Y.0001.100124T1927Z-100125T0000Z/ RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-RENO- KINGMAN- INCLUDING THE CITIES OF...RUSSELL...LINCOLN...GREAT BEND... ELLSWORTH...SALINA...LYONS...MCPHERSON...HUTCHINSON...KINGMAN 127 PM CST SUN JAN 24 2010 ...WIND ADVISORY IN EFFECT UNTIL 6 PM CST THIS EVENING... THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A WIND ADVISORY...WHICH IS IN EFFECT UNTIL 6 PM CST THIS EVENING. * TIMING...STRONG NORTHWEST WINDS WILL AFFECT PORTIONS OF CENTRAL AND SOUTH-CENTRAL KANSAS THROUGH ABOUT SUNSET. * WINDS...OF 25 TO 35 MPH...WITH GUSTS TO 45 MPH ARE LIKELY. * IMPACTS...THESE STRONG WINDS WILL BLOW AROUND UNSECURED LAWN AND PATIO FURNITURE. ADDITIONALLLY...PLEASE USE CAUTION IF YOU ARE DRIVING A SEMI TRUCK OR OTHER HIGH PROFILE VEHICLE. PRECAUTIONARY/PREPAREDNESS ACTIONS... A WIND ADVISORY MEANS THAT SUSTAINED WINDS OF AT LEAST 30 MPH AND/OR WIND GUSTS OVER 45 MPH ARE EXPECTED. WINDS THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH PROFILE VEHICLES. USE EXTRA CAUTION. && $$ ADK
2 follow-up statements
384 WWUS73 KICT 242124 NPWICT URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE WICHITA KS 324 PM CST SUN JAN 24 2010 KSZ032-033-047>051-067-082-250000- /O.CON.KICT.WI.Y.0001.000000T0000Z-100125T0000Z/ RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-RENO- KINGMAN- INCLUDING THE CITIES OF...RUSSELL...LINCOLN...GREAT BEND... ELLSWORTH...SALINA...LYONS...MCPHERSON...HUTCHINSON...KINGMAN 324 PM CST SUN JAN 24 2010 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 6 PM CST THIS EVENING... A WIND ADVISORY REMAINS IN EFFECT UNTIL 6 PM CST THIS EVENING. * TIMING...STRONG NORTHWEST WINDS WILL AFFECT PORTIONS OF CENTRAL AND SOUTH-CENTRAL KANSAS THROUGH SUNSET. * WINDS...OF 25 TO 35 MPH...WITH GUSTS TO 45 MPH ARE LIKELY. * IMPACTS...THESE STRONG WINDS WILL BLOW AROUND UNSECURED LAWN AND PATIO FURNITURE. ADDITIONALLY...PLEASE USE CAUTION IF YOU ARE DRIVING A SEMI TRUCK OR OTHER HIGH PROFILE VEHICLES. PRECAUTIONARY/PREPAREDNESS ACTIONS... A WIND ADVISORY MEANS THAT SUSTAINED WINDS OF AT LEAST 30 MPH AND/OR WIND GUSTS OVER 45 MPH ARE EXPECTED. WINDS THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH PROFILE VEHICLES. USE EXTRA CAUTION. && $$ ADK/KETCHAM
164 WWUS73 KICT 242351 NPWICT URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE WICHITA KS 551 PM CST SUN JAN 24 2010 KSZ032-033-047>051-067-082-250100- /O.EXP.KICT.WI.Y.0001.000000T0000Z-100125T0000Z/ RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-RENO- KINGMAN- INCLUDING THE CITIES OF...RUSSELL...LINCOLN...GREAT BEND... ELLSWORTH...SALINA...LYONS...MCPHERSON...HUTCHINSON...KINGMAN 551 PM CST SUN JAN 24 2010 ...WIND ADVISORY WILL EXPIRE AT 6 PM CST THIS EVENING... THE WIND ADVISORY WILL EXPIRE AT 6 PM CST THIS EVENING. NORTHWESTERLY WINDS HAVE DIMINISHED BELOW ADVISORY CRITERIA AND WILL CONTINUE TO LESSEN THIS EVENING. THEREFORE THE WIND ADVISORY HAS BEEN ALLOWED TO EXPIRE. $$ JMC
What forecasters said that day
The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before this wind advisory went out at Jan 24, 11:39 AM CST, 1 hour 48 minutes earlier.
Area forecast discussion, Jan 24, 11:39 AM CST, 1 hour 48 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WICHITA KS 1139 AM CST SUN JAN 24 2010 .AVIATION...18Z TAFS KRSL/KSLN/KHUT/KICT/KCNU WITH LOW TO MID-LEVEL COLD ADVECTION INCREASING THIS AFTERNOON...ANTICIPATE STRATOCUMULUS FROM 4000-6000 FT AGL TO SPREAD/DEVELOP SOUTH ACROSS THE AREA THIS AFTERNOON AND EVENING. COULD SEE A FEW FLURRIES...HENCE THE TEMPO -SN AT KSLN AND KRSL. HOWEVER...ANY FLURRIES WILL BE VERY LIGHT...AND SHOULDN'T POSE A RESTRICTION TO VSBY. WILL WAIT TO SEE THE WHITES OF ITS EYES BEFORE INSERTING ANY FLURRIES FOR THE OTHER TAF SITES. STRONG/GUSTY NORTHWEST WINDS WILL DIMINISH AROUND SUNSET...WITH VFR STRATOCUMULUS HANGING TOUGH FOR NORTHERN AND EASTERN PORTIONS OF THE AREA...AFFECTING MAINLY KSLN AND KCNU. ADK && .PREV DISCUSSION... /ISSUED 551 AM CST SUN JAN 24 2010/ AVIATION...12Z TAFS KRSL/KSLN/KHUT/KICT/KCNU STRATUS DECK WILL MAINLY AFFECT THE KCNU TAF THIS MORNING FOR A FEW HOURS. OTHERWISE...JUST SOME CIRRUS WILL MOVE OVERHEAD UNTIL THIS AFTERNOON WHEN SOME 5000 TO 8000 FOOT CLOUDS DEVELOP BEHIND A WEAK UPPER LEVEL SYSTEM. GUSTY NORTHWEST WINDS WILL AFFECT ALL TAF SITES...WITH THE GUSTIEST WINDS OVER CENTRAL KANSAS THIS AFTERNOON. SCHRECK PREV DISCUSSION... /ISSUED 318 AM CST SUN JAN 24 2010/ DISCUSSION... THE MAIN CONCERN WITH THIS FORECAST PACKAGE WILL BE THE HIGH WIND POTENTIAL THIS AFTERNOON AND MONDAY AFTERNOON. THEN OUR SIGHT TURNS TO THE STORM COMING OUT OF THE SOUTHWEST LATE IN THE WEEK. TODAY: LATEST WATER LOOP WAS SHOWING A FAIRLY DISTINCT POTENTIAL VORTICITY (PV) ANOMALY MOVING THROUGH THE DAKOTAS. BASED ON EXTRAPOLATION...IT APPEARS LIKE THIS PV ANOMALY WILL REACH THE NORTHERN PORTIONS OF CENTRAL KANSAS AROUND 19Z OR SO. AHEAD OF THIS PV ANOMALY... MOSTLY SUNNY SKIES WILL DOMINATE MOST OF CENTRAL AND SOUTH CENTRAL KANSAS. THE AMPLE SUNSHINE WILL ALLOW FOR GOOD MIXING TO DEVELOP TODAY ESPECIALLY WITH THE FLOW BEING UNIDIRECTIONAL WITH HEIGHT. ONCE THE PV ANOMALY MOVES INTO CENTRAL KANSAS IT MAY HELP ENHANCE WIND SPEEDS EVEN MORE DUE TO THE DRIER AIR ALOFT. WE CONTEMPLATED ON ISSUING A WIND ADVISORY FOR CENTRAL KANSAS THIS AFTERNOON...BUT AFTER COORDINATING WITH DODGE CITY AND HASTINGS WE DECIDED TO HOLD OFF SINCE IT WILL BE MARGINAL AND LATE IN THE DAY. DAY SHIFT WILL NEED TO MONITOR THIS. LATEST IR LOOP/SURFACE ANALYSIS WAS SHOWING SOME LIGHT SNOW OCCURRING IN NORTHERN WYOMING IN SOUTHEAST MONTANA WEST OF THE PV ANOMALY. THE MODELS...ESPECIALLY THE GFS ARE SHOWING SOME MID LEVEL MOISTURE MOVING INTO CENTRAL KANSAS LATE IN THE DAY...BUT IT APPEARS TO BE FAIRLY SHALLOW. WE MAY SEE A FEW FLURRIES OR SPRINKLES ACROSS CENTRAL KANSAS THIS AFTERNOON...BUT LITTLE OR NO ACCUMULATION IS EXPECTED. TONIGHT: THIS PV ANOMALY WILL CONTINUE TO DIVE SOUTHEAST OVERNIGHT AND POSSIBLY BRING SOME FLURRIES TO THE NORTHEAST QUADRANT OF THE FORECAST AREA. OTHERWISE...COOL AND DRY AIR WILL CONTINUE TO FILTER INTO THE REGION IN RESPONSE TO THE SURFACE HIGH MOVING INTO THE NORTHERN ROCKIES. MONDAY-MONDAY NIGHT: MOSTLY SUNNY AND WINDY CONDITIONS WILL BE RULE AGAIN AS MORE ENERGY DIVES INTO THE BACK SIDE OF THE UPPER LEVEL TROF CENTERED IN THE OHIO VALLEY. THIS WILL RESULT IN GOOD MIXING OVER THE AREA WITH MOMENTUM TRANSFER VALUES POSSIBLE REACHING 30 TO 35 KTS IN CENTRAL AND SOUTH CENTRAL KANSAS. WE MAY END UP ISSUING A WIND ADVISORY FOR THIS AREA AS WELL...BUT WE WILL LET LATER SHIFTS ASSESS THAT. MONDAY NIGHT SHOULD BE A BIT COLDER THAN TONIGHT SINCE THE RADIATIONAL COOLING MAY PLAY MORE OF A DOMINANT ROLE. TUESDAY-TUESDAY NIGHT: VERY TRANQUIL WEATHER WILL PERSIST DURING THIS TIMEFRAME AS A WEAK UPPER LEVEL RIDGE TRIES TO DEVELOP AHEAD OF THE WAVE IN THE DESERT SOUTHWEST. THE MODELS ARE IN FAIRLY GOOD AGREEMENT IN THE SURFACE HIGH BUILDING OVER THE AREA WHICH WILL LIMIT SENSIBLE HEAT FLUX AND TEND TO KEEP US A LITTLE COOLER. WE HAVE STAYED FAIRLY CLOSE WITH THE CURRENT FORECASTED HIGHS AND LOWS AT THIS TIME. THE ONLY FLY IN THE OINTMENT MAY BE THE POTENTIAL FOR MID AND HIGH CLOUDS MOVING INTO THE PICTURE TUESDAY NIGHT WHICH MAY KEEP OVERNIGHT LOWS A LITTLE WARMER. WEDNESDAY-THURSDAY NIGHT: THIS TIMEFRAME WILL BE THE MORE SIGNIFICANT PART OF THE FORECAST WITH THE APPROACHING UPPER LEVEL TROF IN THE DESERT SOUTHWEST. THE MODELS ARE IN FAIRLY GOOD AGREEMENT IN BRINGING THIS WAVE INTO THE SOUTHERN PLAINS ON THURSDAY. AFTER LOOKING AT THESE TRENDS AND RELATIVE MEASURE OF PREDICTABILITY DATA WE INCREASED THE CHANCES OF PRECIPITATION ACROSS THE AREA ESPECIALLY ON WEDNESDAY NIGHT INTO THURSDAY. AT THIS POINT...IT APPEARS LIKE WE WILL SEE SOME DECENT LOW LEVEL MOISTURE TRANSPORT (1000-925MB) DEVELOPING AHEAD OF THE WAVE ON WEDNESDAY WHICH MAY RESULT IN DRIZZLE OR FREEZING DRIZZLE. ON WEDNESDAY NIGHT...THE PRECIPITATION CHANCES WILL CONTINUE TO INCREASE IN RESPONSE TO THE GOOD ISENTROPIC LIFT. THE GFS/ECMWF/UKMET ARE SHOWING A WARM FRONTAL BOUNDARY SITTING SOMEWHERE OVER SOUTH CENTRAL KANSAS. NORTH OF THIS BOUNDARY...THE PRECIPITATION TYPE SHOULD MAINLY SNOW WHILE SOUTH OF THE BOUNDARY IT COULD BE A MIXTURE. PRECIPITATION AMOUNTS LOOKS TO BE GENERALLY LESS THAN ONE QUARTER OF AN INCH AT THIS TIME...BUT THAT COULD CHANGE DEPENDING ON THE AMOUNT OF MOISTURE PRESENT. THE UPPER LEVEL SYSTEM IS THEN PROGGED TO MOVE THROUGH OKLAHOMA ON THURSDAY AND BRING MAINLY SNOW TO THE MAJORITY OF THE AREA. HOWEVER...THIS SYSTEM WILL BE FAIRLY PROGRESSIVE WITH LIMITED CYCLOGENESIS...SO I WOULD NOT EXPECT HEAVY SNOWFALL ACCUMULATIONS AT THIS TIME. COX AVIATION...06Z TAFS KRSL/KSLN/KHUT/KICT/KCNU MAIN CONCERNS: STRATUS FOR MUCH OF AREA TONIGHT INTO SUN AM...THEN GUSTY NWRLY WINDS MIDDAY-PM HOURS AREAWIDE SUNDAY. COLD FRONT EXTENDING FROM CNTRL MO THRU SERN KS TO NWRN OK...WILL CONTINUE MOVING SEWD CLEARING FAR SERN KS AROUND 08Z. LIFR IN FOG WILL EXIST ALONG/AHEAD OF FROPA. MIX OF IFR/MVFR CIGS WILL CONTINUE TO SPREAD SWD ACROSS MUCH OF THE AREA TONIGHT IN COLD AIR ADVECTION BEHIND THE FRONT. NAM-WRF SUGGEST THE LOW CLOUDS WILL CLEAR FROM NW-SE SUNDAY AM WHICH SEEMS REASONABLE BASED ON UPSTREAM CONDITIONS IN WRN/CNTRL NEBRASKA. MODELS SHOW STEEP SFC-750 LAPSE RATES MIDDAY SUN INTO THE PM HOURS AREAWIDE. THIS WILL PROMOTE NW WINDS GUSTING TO 30-35 KT IN CNTRL/S-CNTRL KS. JMC && .PRELIMINARY POINT TEMPS/POPS... WICHITA-KICT 47 27 44 23 / 10 10 0 0 HUTCHINSON 45 26 44 21 / 10 10 0 0 NEWTON 45 26 41 22 / 10 10 10 0 ELDORADO 46 25 41 21 / 10 10 10 0 WINFIELD-KWLD 48 28 45 24 / 0 10 0 0 RUSSELL 41 23 41 19 / 10 10 0 0 GREAT BEND 43 23 42 19 / 10 10 0 0 SALINA 41 27 40 21 / 10 10 10 0 MCPHERSON 43 26 42 21 / 10 10 10 0 COFFEYVILLE 49 28 44 24 / 0 10 10 0 CHANUTE 46 27 40 23 / 0 10 10 0 IOLA 46 27 39 23 / 10 10 10 0 PARSONS-KPPF 48 27 43 23 / 0 10 10 0 && .ICT WATCHES/WARNINGS/ADVISORIES...NONE. &&
Hazardous weather outlook, Jan 24, 10:53 AM CST, 2 hours 34 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE WICHITA KS 1053 AM CST SUN JAN 24 2010 KSZ032-033-047>053-067>072-082-083-091>096-098>100-251700- RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE- RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER- SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE- 1053 AM CST SUN JAN 24 2010 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS... SOUTH CENTRAL KANSAS AND SOUTHEAST KANSAS. .DAY ONE...TODAY AND TONIGHT THE GRASSLAND FIRE DANGER INDEX IS EXPECTED TO BE IN THE VERY HIGH CATEGORY TODAY GENERALLY ALONG AND WEST OF THE FLINT HILLS. THERE IS ALSO A CHANCE OF FLURRIES ACROSS PORTIONS OF CENTRAL KANSAS THIS AFTERNOON...WITH FLURRY CHANCES EXPANDING INTO SOUTHEAST KANSAS TONIGHT. NO SNOWFALL ACCUMULATION IS EXPECTED. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY THE GRASSLAND FIRE DANGER INDEX IS EXPECTED TO BE IN THE VERY HIGH CATEGORY ACROSS CENTRAL AND SOUTHEAST KANSAS MONDAY AFTERNOON. AN UPPER LEVEL DISTURBANCE IS EXPECTED TO APPROACH THE REGION FROM THE DESERT SOUTHWEST ON WEDNESDAY. THIS SYSTEM MAY BRING SOME FREEZING DRIZZLE OR LIGHT SNOW TO PORTIONS OF CENTRAL AND SOUTHEAST KANSAS ON WEDNESDAY. THE PRECIPITATION CHANCES ARE EXPECTED TO INCREASE ACROSS THE AREA ON WEDNESDAY NIGHT AND THURSDAY AS THE UPPER LEVEL DISTURBANCE MOVES INTO THE SOUTHERN PLAINS. AT THIS TIME...IT APPEARS LIKE THE MAJORITY OF THE PRECIPITATION WILL BE IN THE FORM OF SNOW IN CENTRAL KANSAS WHILE SOUTH CENTRAL KANSAS WILL EXPERIENCE A MIXED BAG OF FREEZING RAIN...SLEET OR SNOW WEDNESDAY NIGHT BEFORE CHANGING TO ALL SNOW ON THURSDAY. SOME SNOW AND ICE ACCUMULATION WILL BE POSSIBLE WITH THIS STORM WITH THE BEST CHANCE OCCURRING IN SOUTHERN KANSAS. STAY TUNED TO FURTHER UPDATES. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT. && FOR A GRAPHICAL VERSION OF THIS INFORMATION...SEE OUR WEBPAGE AT (LOWERCASE) HTTP://WEATHER.GOV/WICHITA/HWO/HWO.PHP REC/ADK
Nearby
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.